Iowa, 2016Blizzard and Winter Weather in Iowa, February 7 to 9, 2016
February 7 to 9, 2016 · NWS FSD · 18 events in 11 counties and zones
Northerly winds gusting at times to over 50 mph combined with existing heavy snow cover and around one inch of new snowfall to produce blizzard conditions, with visibilities frequently lowering to below a quarter mile during the night and daytime hours of February 7th and 8th. These conditions were widespread, despite less severe conditions in a few sheltered areas, mainly in cities and towns.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northerly winds gusting at times to over 50 mph combined with existing heavy snow cover and around one inch of new snowfall to produce blizzard conditions, with visibilities frequently lowering to below a quarter mile during the night and daytime hours of February 7th and 8th. These conditions were widespread, despite less severe conditions in a few sheltered areas, mainly in cities and towns. Several people attempting travel either drove off roads or became stuck, including at least one semi truck on Interstate 90. Some schools and businesses closed on Monday, February 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 7, 6:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 7, 6:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CST SUN FEB 7 2016
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 325 PM CST SUN FEB 7 2016
UPPER LEVEL LOW PRESENTLY SEEN ON WATER VAPOR ROTATING THROUGH
NORTHERN MINNESOTA...WITH TRAILING SHORTWAVE SLIDING OUT OF THE
SOUTHERN PORTIONS OF OUR CWA THIS AFTERNOON. RADAR AND OBSERVATIONS
INDICATING AN AREA OF SNOW SHOWERS DRIFTING SOUTHWARD THROUGH THE
MID AND LOWER MISSOURI RIVER VALLEY WITH THIS WAVE. WOULD EXPECT
THIS ACTIVITY TO SLIDE OUT OF THE AREA THROUGH THE LATE AFTERNOON AS
THE SHORTWAVE DRIFTS OFF INTO SOUTHEASTERN NEBRASKA/SOUTHERN IOWA BY
EVENING. STILL SEEING SOME CONVECTIVE SNOW SHOWERS THROUGH EASTERN
NORTH DAKOTA AND NORTHEASTERN SOUTH DAKOTA...AND THESE SLIDE INTO
THE NORTHERN PORTIONS OF OUR CWA DURING THE EVENING...THOUGH BEING
MAINLY INSTABILITY DRIVEN MAY BECOME LESS NUMEROUS BY MID EVENING.
MODELS HAVE GENERALLY HANDLED TODAYS SYSTEM VERY
POORLY...OVERESTIMATING QPF AMOUNTS AND MISPLACING PRECIPITATION TOO
FAR TO THE EAST. CURRENT EXPERIMENTAL HRRR AND RAP HAVE A BETTER
HANDLE ON CURRENT TRENDS SO FOLLOWED THEM MORE CLOSELY FOR THE
FORECAST INTO TONIGHT. WHAT HAS VERIFIED BETTER TODAY HAS BEEN THE
WINDS...WITH WIND ADVISORY CRITERIA BEING MET. EVEN
SO...VISIBILITIES HAVE REMAINED JUST EITHER SIDE OF 2 MILES EVEN
WHEN SNOW IS OCCURRING AS TEMPERATURES HAVE BEEN ABOVE FREEZING AND
MUCH OF THE SNOW HAS SETTLED AND BECOME WET...PREVENTING ANY LOFTING
OF THE SNOW. AS FOR THE REMAINDER OF THE NIGHT...MODELS...IF THEY
CAN BE BELIEVED...STILL HINTING AT SOME DEVELOPMENT OF LIGHT SNOW IN
OUR EAST THIS EVENING INTO THE OVERNIGHT HOURS AS THE UPPER LEVEL
LOW OVER MINNESOTA ROTATES SOUTHWARD. THE QUESTION BECOMES WILL THIS
BE ENOUGH TO CAUSE SIGNIFICANT VISIBILITY REDUCTIONS TO AREAS IN THE
CURRENT BLIZZARD WARNING. BASED ON TODAYS TRENDS WOULD THINK THAT IT
IS ON THE LOW END OF PROBABILITY...BUT AFTER COORDINATION WITH
NEIGHBORING OFFICES ELECTED TO LEAVE THE HEADLINE IN PLACE FOR
NOW...THOUGH DELAYED THE ONSET OF THE WARNING. DEPENDENT ON THE
TRENDS THROUGH THE EVENING...FUTURE SHIFT MAY HAVE TO ADJUST THE
HEADLINE AS NEEDED. IN ANY EVENT...ANY SNOWFALL LOOKS TO REMAIN VERY
LIGHT...AT GENERALLY AROUND A HALF AN INCH OR LESS.
OTHERWISE...THE STRONG WINDS WILL PERSIST THROUGH MUCH OF
MONDAY...BEFORE TAPERING DOWNWARD FROM THE WEST IN THE AFTERNOON.
ANY VERY LIGHT SNOW SHOWERS MAY PERSIST IN OUR FAR EAST THROUGH MID
DAY...THEN COME TO AND END BY AFTERNOON. TEMPERATURES WILL BE COOLER
ON MONDAY BEHIND THE SYSTEM...TOPPING OUT IN THE UPPER TEENS FAR
EAST TO LOWER 30S FAR WEST.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 325 PM CST SUN FEB 7 2016
AGAIN TODAY...VERY LITTLE CHANGE IN THE SYNOPTIC PATTERN RUNNING
THROUGH THE UPCOMING WEEK AND INTO NEXT WEEKEND. FAIRLY PRONOUNCED
SINE WAVE ACROSS THE CONUS...BRINGING COLD WEATHER TO THE EASTERN
HALF OF THE CONUS...AND WARM WEATHER TO THE WESTERN HALF. WE WILL
BE STUCK IN-BETWEEN THESE TWO AIRMASS THROUGH MUCH OF THE WEEK...WITH
WEAK IMPULSES OF WARMER AIR TRYING TO MOVE EAST LEADING TO LIGHT
SNOW CHANCES. AGAIN...GIVEN THE SUBTLE NATURE OF THESE
WAVE...MODELS HAVING A HARD TIME FIGURING OUT WHEN THE BEST FOCUS
FOR PRECIPITATION WILL BE FOUND. CONSIDERABLE OSCILLATIONS IN
ECMWF/GFS GUIDANCE CONTINUES...AND AT THIS POINT...CAN ONLY SEE
HAVING SLIGHT TO LOW END CHC POPS. OF MORE CERTAINTY IS THAT NO
MAJOR SNOW PRODUCING SYSTEMS ARE ON THE HORIZON THROUGH NEXT
WEEKEND.
AS FAR AS TEMPERATURES ARE CONCERNED...THERE WILL LIKELY BE A
SIGNIFICANT GRADIENT ACROSS THE REGION. TEMPERATURES IN CENTRAL
MINNESOTA MAY BE IN THE TEENS...WHILE READINGS IN SOUTH CENTRAL
SOUTH DAKOTA COULD CLIMB INTO THE 30S EACH DAY. TODAYS GUIDANCE HAS
NUDGED COLDER AIR A BIT FURTHER WESTWARD...SO AS A RESULT
TEMPERATURES HAVE ALSO TRENDED A COUPLE DEGREES COLDER FOR THE END
OF THE WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 614 PM CST SUN FEB 7 2016
OCCASIONAL MVFR CONDITIONS IN LIGHT SNOW SHOWERS AND BLOWING SNOW
THROUGH ABOUT MIDNIGHT. AFTER THIS CEILINGS WILL WAVER FROM VFR TO
MVFR THROUGH THE REMAINDER OF THE PERIOD.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL NOON CST MONDAY FOR SDZ038-039-052>056-
058>062-064>071.
BLIZZARD WARNING UNTIL NOON CST MONDAY FOR SDZ040.
HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ050-057-063.
MN...WIND ADVISORY UNTIL NOON CST MONDAY FOR MNZ098.
BLIZZARD WARNING UNTIL NOON CST MONDAY FOR MNZ071-072-080-097.
BLIZZARD WARNING UNTIL NOON CST MONDAY FOR MNZ081-089-090.
IA...WIND ADVISORY UNTIL NOON CST MONDAY FOR IAZ001-012-020-031.
BLIZZARD WARNING UNTIL NOON CST MONDAY FOR IAZ002-003-013-014-
021-022-032.
NE...WIND ADVISORY UNTIL NOON CST MONDAY FOR NEZ013-014.
&&
SHORT TERM...JM
LONG TERM...DUX
AVIATION...08Hazardous weather outlook, Feb 7, 5:42 AM CST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 AM CST SUN FEB 7 2016
MNZ071-072-080-097-SDZ040-081145-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-BROOKINGS-
542 AM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL BECOME NORTHWEST BY EARLY AFTERNOON AND INCREASE TO 25
TO 35 MPH...WITH GUSTS TO 50 TO 55 MPH LATE THIS AFTERNOON THROUGH
EARLY MONDAY MORNING. SNOW SHOWERS WILL ALSO BECOME MORE NUMEROUS
DURING THIS TIME. VISIBILITY WILL DROP SHARPLY DURING TIMES WHEN
FALLING SNOW COMBINES WITH BLOWING SNOW WITH POTENTIAL FOR BRIEF
PERIODS OF WHITEOUT CONDITIONS...ESPECIALLY LATE AFTERNOON AND
TONIGHT AS A BIT MORE SNOW ACCUMULATES TO CREATE BLOWING SNOW. A
BLIZZARD WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON THROUGH
MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ENDING OF SNOW SHOWERS AND A GRADUAL DECREASE IN WIND BY LATER
MONDAY MORNING WILL EASE THE WORST CONDITIONS...BUT THERE WILL BE
STRONG ENOUGH WIND GUSTING TO 35 TO 45 MPH TO CONTINUE AREAS OF
BLOWING SNOW INTO THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SDZ050-057-063-081145-
GREGORY-BRULE-CHARLES MIX-
542 AM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH BY MID MORNING...WITH
GUSTS TO 50 TO 60 MPH THIS AFTERNOON AND EARLY EVENING. WINDS WILL
GRADUALLY DIMINISH TONIGHT...BUT GUSTS TO 45 MPH WILL LIKELY CONTINUE
UNTIL EARLY MONDAY MORNING. IN ADDITION TO THE WINDS...A FEW SNOW
SHOWERS WILL OCCUR THIS AFTERNOON AND EVENING. VISIBILITIES MAY
BE GREATLY REDUCED FOR BRIEF PERIODS DURING SNOW SHOWERS...POTENTIALLY
AS LOW AS ONE QUARTER MILE. ANY SNOW ACCUMULATION WILL BE MINOR...LESS
THAN A HALF INCH...THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SDZ038-052-053-058-059-064-081145-
BEADLE-JERAULD-SANBORN-AURORA-DAVISON-DOUGLAS-
542 AM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL BECOME NORTHWEST AND INCREASE TO 25 TO 35 MPH THIS
MORNING...WITH GUSTS TO 45 TO 50 MPH THIS AFTERNOON AND EARLY
EVENING. IN ADDITION TO THE STRONG WINDS...SCATTERED SNOW SHOWERS
WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS...WITH
ACCUMULATION UP TO A HALF INCH THROUGH TONIGHT. VISIBILITIES WILL
BE GREATLY REDUCED FOR BRIEF PERIODS DUE TO THE COMBINATION OF
FALLING AND BLOWING SNOW...PERHAPS BRIEFLY AS LOW AS ONE QUARTER
MILE. WINDS WILL DIMINISH LATER SUNDAY NIGHT AND MONDAY...BUT WIND
GUSTS AROUND 45 MPH WILL CONTINUE THROUGH MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS OF 45 MPH ARE
LIKELY THROUGH MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ002-003-013-014-021-022-032-MNZ081-089-090-081145-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
COTTONWOOD-NOBLES-JACKSON-
542 AM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL GRADUALLY BECOME NORTHWEST TODAY...INCREASING BY LATER
THIS AFTERNOON TO 25 TO 35 MPH...WITH GUSTS TO 45 MPH. STRONGEST
WINDS WILL BE LIKELY TONIGHT...WITH SOME GUSTS UP TO 50 MPH
POSSIBLE. FREQUENT SNOW SHOWERS WILL DEVELOP LATE THIS AFTERNOON
AND CONTINUE TONIGHT...WITH ACCUMULATION UP TO 2 INCHES. THE VERY
STRONG WINDS WILL CREATE AN INCREASING THREAT FOR PERIODS OF VERY
LOW VISIBILITY AND POTENTIALLY WHITEOUT CONDITIONS TONIGHT AND
EARLY MONDAY. A BLIZZARD WARNING IS IN EFFECT FOR VERY LATE
AFTERNOON THROUGH MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ENDING OF SNOW SHOWERS AND A GRADUAL DECREASE IN WIND BY LATER
MONDAY MORNING WILL EASE THE WORST CONDITIONS...BUT THERE WILL BE
STRONG ENOUGH WIND GUSTING TO 35 TO 45 MPH TO CONTINUE AREAS OF
BLOWING SNOW INTO THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ001-012-020-031-MNZ098-SDZ039-054>056-061-062-067-081145-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-ROCK-KINGSBURY-MINER-LAKE-MOODY-
MCCOOK-MINNEHAHA-LINCOLN SD-
542 AM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL BECOME NORTHWEST AND INCREASE TO 25 TO 35 MPH...WITH
GUSTS TO AROUND 50 MPH LATER THIS AFTERNOON AND TONIGHT. IN
ADDITION TO WINDS...SPOTTY SNOW SHOWERS WILL DEVELOP THIS
AFTERNOON AND BECOME MORE FREQUENT THIS TONIGHT. WITH
ACCUMULATIONS EXPECTED UP TO AROUND AN INCH...SOME AREAS OF
BLOWING SNOW COULD DEVELOP WITH BRIEF PERIODS OF VISIBILITY
DURING FALLING SNOW TO LESS THAN A HALF MILE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BRIEF REDUCTIONS IN VISIBILITY DUE TO BLOWING SNOW WILL PERSIST
MONDAY MORNING WITH STRONG NORTHWEST WINDS 25 TO 35 MPH...WITH
GUSTS TO 45 MPH...ALONG WITH ISOLATED SNOW SHOWERS. STRONGEST
WINDS AND ANY LINGERING SNOW SHOWERS WILL DIMINISH MIDDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ013-014-SDZ060-065-066-068>071-081145-
DIXON-DAKOTA-HANSON-HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY SD-
UNION-
542 AM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL BECOME NORTHWEST AND INCREASE TO 25 TO 35 MPH...WITH
GUSTS TO AROUND 50 MPH THIS AFTERNOON AND TONIGHT. IN ADDITION TO
WINDS...SCATTERED SNOW SHOWERS WILL DEVELOP THIS AFTERNOON AND
TONIGHT...WITH ACCUMULATIONS UP TO A HALF INCH. SOME AREAS OF
BLOWING SNOW COULD DEVELOP WITH BRIEF PERIODS OF VISIBILITY DURING
FALLING SNOW TO LESS THAN A HALF MILE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BRIEF REDUCTIONS IN VISIBILITY DUE TO PATCHY BLOWING SNOW WILL
PERSIST MONDAY MORNING WITH STRONG NORTHWEST WINDS 25 TO 35
MPH...WITH GUSTS TO 45 MPH. WINDS WILL GRADUALLY DIMINISH MIDDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Blizzard, Osceola
- When
- February 7, 8:00 PM CST to February 8, 6:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Northerly winds gusting to over 50 mph combined with existing snow cover and around one inch of new snowfall to produce widespread blizzard conditions, with visibilities lowering to below a quarter mile in blowing snow. Some vehicles became stuck or drove off roads in zero visibilities. Some schools and businesses closed on Monday February 8th. Gusts included 51 mph measured at Sibley.
Blizzard, Dickinson
- When
- February 7, 8:00 PM CST to February 8, 6:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Northerly winds gusting to over 50 mph combined with existing snow cover and around one inch of new snowfall to produce widespread blizzard conditions, with visibilities lowering to below a quarter mile in blowing snow. Some vehicles became stuck or drove off roads in zero visibilities. Some schools and businesses closed on Monday February 8th.
Blizzard, O'Brien
- When
- February 7, 8:00 PM CST to February 8, 6:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Northerly winds gusting to over 50 mph combined with existing snow cover and around one inch of new snowfall to produce widespread blizzard conditions, with visibilities lowering to below a quarter mile in blowing snow. Some vehicles became stuck or drove off roads in zero visibilities. Some schools and businesses closed on Monday February 8th.
Blizzard, Clay
- When
- February 7, 8:00 PM CST to February 8, 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Northerly winds gusting to over 50 mph combined with existing snow cover and around one inch of new snowfall to produce widespread blizzard conditions, with visibilities lowering to below a quarter mile in blowing snow. Some vehicles became stuck or drove off roads in zero visibilities. Some schools and businesses closed on Monday February 8th. Gusts included 51 mph measured at Spencer.
Winter Weather, Lyon
- When
- February 7, 8:00 PM CST to February 8, 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Northerly winds gusting to near 50 mph combined with existing snow cover to cause areas of blowing snow, with visibilities lowering to below a half mile at times. New snow of less than a half inch fell during this time.
Winter Weather, Sioux
- When
- February 7, 8:00 PM CST to February 8, 6:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Northerly winds gusting to near 50 mph combined with existing snow cover to cause areas of blowing snow, with visibilities lowering to below a half mile at times. New snow of less than a half inch fell during this time.
Blizzard, Cherokee
- When
- February 7, 9:00 PM CST to February 8, 6:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Northerly winds gusting to over 50 mph combined with existing snow cover and around one inch of new snowfall to produce widespread blizzard conditions, with visibilities lowering to below a quarter mile in blowing snow. Some vehicles became stuck or drove off roads in zero visibilities. Some schools and businesses closed on Monday February 8th.
Blizzard, Buena Vista
- When
- February 7, 9:00 PM CST to February 8, 6:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Northerly winds gusting to over 50 mph combined with existing snow cover and around one inch of new snowfall to produce widespread blizzard conditions, with visibilities lowering to below a quarter mile in blowing snow. Some vehicles became stuck or drove off roads in zero visibilities. Some schools and businesses closed on Monday February 8th. Gusts included 52 mph measured at Storm Lake.
Blizzard, Ida
- When
- February 7, 9:00 PM CST to February 8, 6:00 PM CST
- Where
- Ida forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Northerly winds gusting to over 50 mph combined with existing snow cover and around one inch of new snowfall to produce widespread blizzard conditions, with visibilities lowering to below a quarter mile in blowing snow. Some vehicles became stuck or drove off roads in zero visibilities. Some schools and businesses closed on Monday February 8th.
Winter Weather, Plymouth
- When
- February 7, 9:00 PM CST to February 8, 6:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Northerly winds gusting to near 50 mph combined with existing snow cover to cause areas of blowing snow, with visibilities lowering to below a half mile at times. New snow of less than a half inch fell during this time.
Winter Weather, Woodbury
- When
- February 7, 9:00 PM CST to February 8, 6:00 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Northerly winds gusting to near 50 mph combined with existing snow cover to cause areas of blowing snow, with visibilities lowering to below a half mile at times. New snow of less than a half inch fell during this time.
Winter Weather, Osceola
- When
- February 8, 6:00 PM CST to February 9, 12:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Slowly decreasing winds that gusted over 40 mph early in the evening combined with existing snow cover to cause areas of blowing snow, with visibilities below a half mile in open areas gradually abating. This came after blizzard conditions during the day began to abate at the end of the afternoon.
Winter Weather, Dickinson
- When
- February 8, 6:00 PM CST to February 9, 12:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Slowly decreasing winds that gusted over 40 mph early in the evening combined with existing snow cover to cause areas of blowing snow, with visibilities below a half mile in open areas gradually abating. This came after blizzard conditions during the day began to abate at the end of the afternoon.
Winter Weather, O'Brien
- When
- February 8, 6:00 PM CST to February 9, 12:00 AM CST
- Where
- O'Brien forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Slowly decreasing winds that gusted over 40 mph early in the evening combined with existing snow cover to cause areas of blowing snow, with visibilities below a half mile in open areas gradually abating. This came after blizzard conditions during the day began to abate at the end of the afternoon.
Winter Weather, Clay
- When
- February 8, 6:00 PM CST to February 9, 12:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Slowly decreasing winds that gusted over 40 mph early in the evening combined with existing snow cover to cause areas of blowing snow, with visibilities below a half mile in open areas gradually abating. This came after blizzard conditions during the day began to abate at the end of the afternoon.
Winter Weather, Cherokee
- When
- February 8, 6:00 PM CST to February 9, 12:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Slowly decreasing winds that gusted over 40 mph early in the evening combined with existing snow cover to cause areas of blowing snow, with visibilities below a half mile in open areas gradually abating. This came after blizzard conditions during the day began to abate at the end of the afternoon.
Winter Weather, Buena Vista
- When
- February 8, 6:00 PM CST to February 9, 12:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Slowly decreasing winds that gusted over 40 mph early in the evening combined with existing snow cover to cause areas of blowing snow, with visibilities below a half mile in open areas gradually abating. This came after blizzard conditions during the day began to abate at the end of the afternoon.
Winter Weather, Ida
- When
- February 8, 6:00 PM CST to February 9, 12:00 AM CST
- Where
- Ida forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Slowly decreasing winds that gusted over 40 mph early in the evening combined with existing snow cover to cause areas of blowing snow, with visibilities below a half mile in open areas gradually abating. This came after blizzard conditions during the day began to abate at the end of the afternoon.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, February 7, 2016$115,000 · 2 events
- Winter Weather in North Carolina, February 7, 2016$80,000 · 8 events
- Blizzard in Iowa, February 7 to 8, 201622 events
- High Wind in South Dakota, February 7, 201661 kt wind · 20 events
- Blizzard and Winter Storm in Minnesota, February 7 to 8, 201619 events
- High Wind in Nebraska, February 7, 201653 kt wind · 15 events
- Blizzard and Winter Weather in Minnesota, February 7 to 9, 201615 events
- High Surf in Hawaii, February 7 to 16, 201612 events
- Blizzard in North Dakota, February 7 to 8, 20169 events
- Blizzard in Minnesota, February 7 to 8, 20169 events
- High Wind in North Dakota, February 7, 20169 events
- Lake-Effect Snow and Winter Weather in Michigan, February 7 to 10, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618745, 618746, 618747, 618748, 619154, 619155, 618749, 618750, 618751, 619156, 619157, 619159, 619161, 619162, 619163, 619164, 619165, 619166.